Help your students understand the risks of NSAIDS
If you look inside the dance bag of most of your teenaged students, among the shoes, bobby pins and warm-ups, you will likely find a bottle of over-the-counter painkillers. Many young dancers pop an Advil, Motrin or Aleve—types of nonsteroidal anti-inflammatory drugs (NSAIDs)—as a preventive measure before class, to relieve cramps or soreness after a day of rehearsing, or to mask symptoms of what could be a serious injury.
Dancers tend to take medicines like this because they reduce inflammation and pain. They will do anything to keep moving, says Lori von Alten, a physical therapist for Carolina Ballet and owner of Progress Physical Therapy, both in Raleigh, North Carolina. “Dancers are often afraid to go to the doctor because they don’t want to be told they have to rest or take a break.”
It’s crucial that students know that they can go to their teachers to seek advice when they are hurting, because they often don’t realize the importance of proper dosage or the risks of taking this kind of medication. While teachers should never prescribe medication, they can play the role of trusted advisor in helping dancers understand how to best deal with injuries and when turning to painkillers may not be wise.
WHAT ARE NSAIDS?
NSAIDs are a class of medications that includes ibuprofen (Advil, Motrin, Midol Liquid Gels), naproxen (Aleve, Midol Extended Relief) and salicylates (aspirin). These over-the-counter medicines work by stopping the body’s production of substances that cause pain, fever and inflammation, and they are used for reducing fever and relieving mild pain from headaches, muscle aches, arthritis, menstrual periods, the common cold, toothaches and backaches. NSAIDs are often the go-to pain reliever for dancers, who may not be aware of the potentially serious side effects, says Dr. Judith R. Peterson, clinical associate professor at Sanford School of Medicine at the University of South Dakota and author of Dance Medicine: Head to Toe: A Dancer’s Guide to Health.
“They may be over-the-counter, but that doesn’t mean they should be taken all the time,” Peterson says. “The reason they work is because they are powerful.”
WHAT ARE THE RISKS?
Some of the less serious side effects of ibuprofen and naproxen include constipation, diarrhea, gas, bloating, dizziness or ringing in the ears, according to PubMed, a National Institute of Health consumer website. And serious side effects include ulcers, bleeding or holes in the stomach or intestine, and a higher risk of having a heart attack or stroke. Taking the medicine on an empty stomach increases the risk of gastric effects.
Salicylates act slightly differently than ibuprofen and naproxen and carry less risk for adults. However, they can cause Reye’s syndrome (a serious condition where the liver and brain are injured) in children and teenagers, especially if they have a virus such as chicken pox or the flu.
“Any dancer taking NSAIDs [especially for more than two consecutive days] should let their pediatrician or general doctor know, and if a dancer is taking any other type of medication, there can be serious interactions,” Peterson says. Side effects may occur when combined with blood thinners, oral steroids or other NSAIDs, according to PubMed, and may include stomach pain, heartburn, vomit that is bloody or looks like coffee grounds, or black and tarry stools.
One of the most dangerous effects for a dancer who takes NSAIDs regularly is that they may make her unaware that an injury is getting worse, since she is continuously masking the symptoms. “If you’re taking these medications chronically to deal with or to mask pain, you likely have a serious injury that your doctor can help you get to the bottom of,” Peterson says. “Taking painkillers is not going to correct the issue. Just treating the symptom will make your underlying condition worse because you’re not really dealing with the cause of the problem.”
WHEN TO USE THEM
NSAIDs can be used to help with temporary pain such as muscle soreness, headaches or menstrual cramps. But overall, dancers should use them “as little as possible” because of the risks involved, Peterson says. While side effects can occur during short-term ingestion, daily long-term NSAIDs use greatly increases the risk. This is why it’s so important to follow the dosage instructions on the bottle. If a dancer feels that she needs a higher dose to effectively get the job done, she should always see a doctor for a prescription, as opposed to just taking more pills. And if a student needs them for more than two days in a row, it’s also an indication she should make an appointment to see her doctor.
Both Peterson and von Alten encourage using alternatives to NSAIDs whenever possible. If von Alten sees a dancer with a chronic injury that has flared up, she may suggest using NSAIDs for a few days to help reduce the inflammation. But for an acute injury, such as a sprain or strain, she recommends ice and rest. Acupuncture can be effective for pain management and reducing inflammation as well, von Alten says. “I will also suggest physical therapy with soft tissue work that might be impacting the area of injury, and I might recommend chiropractic treatment, too.”
Peterson is also “a fan of ice, stretching, solid attention to technique and making sure the student is talking to their teacher. Sometimes we underuse the simple things,” she says. DT
Hannah Maria Hayes is a freelance writer with an MA in dance education with an emphasis in American Ballet Theatre pedagogy from New York University.
photo ©iStockphoto/Michal Kowalski